So.....I have Hughes with very high levels of antibodies. I was on Fragmin injections which I got on with very well. However, after a consultation in October it was agreed that I would try Rivaraxoban and see how I got in with that.

I was initially apprehensive when I saw the long list of possible side effects, however after some lovely people on here gave me reassurance I decided to give it a go.

I was fine at first, no real side effects but as the levels rose within my body I have started to suffer. I have had a headache (severe) for 10 days, fatigue like no other, bleeding gums. Massive bruising to my legs and passing huge clots (really heavy periods)! My iron levels have depleted a lot, good job I was already on iron therapy! My memory, which had improved loads in the Fragmin was problematic again and generally I felt as though I had returned to health ore anti-coagulation of any kind!

Today I went to see the GP and we decided that I should discontinue the Rivaraxoban and I am now back on Fragmin until I go back to see Prof Khamashta on the 18th December for a Plan B! I was disappointed but to be honest I felt so ill I just couldn't carry on with them.

However, my concern is now raised as my GP said that potentially long term I will not be able to stay on Fragmin as it is not usually prescribed long term. I know some of you have been in it a long time, however I was reminded that it costs the NHS approx £5000 per year and that there may be a problem in the future! I have tried Warfarin, Never got on well with that. then Fragmin, great for me and now Rivaraxoban. so if I can't have the Fragmin long term, I don't know what I will do! Just hoping my consultation goes well, but definitely looking forward to coming off this drug, which for me has not been a good experience.

13 Replies

  • Hi.

    As I am also on long term Fragmin I was interested to read your experiences with Rivaraxoban. I also get on well with Fragmin and my consultant supports my GP in keeping me on it long term. I was on Warfarin for several years but found that I started to get a return of major symptoms, including clotting incidents, even with my INR on target at around 4.0.

    Keep us informed as to how you get on.


  • Hi Dave,

    I am seeing Prof Khamashta next week so I will see how that goes. I didn't have a good experience at all with Rivaraxoban, I know other people have tolerated it well but for me it was just a real problem. I'm glad to be off it and back on Fragmin which for me has proved very effective.

    My GP is very good to be fair, but she is aware of pressing budgets and red tape! I think if I have to remain on Fragmin long term then she will do everything she can to support that but I know that the pressure from The Local PCT will be a force to be reckoned with potentially.

    I am glad I gave Rivaroxaban a go anyway, it may have been a good option so definitely worth trying. However, my experience means I can now rule that out long term! I felt like I had returned to Pre-anticoagulant times and I don't want to go back there!

    I will keep you updated.

    Maxine x

  • Thanks Maxine

    My GP has the same pressure from the CCG (formerly PCT).

    My consultant in Bath supports her by seeing me every 6 months and writing to her to say that I must stay on Fragmin.

    Dave x

  • Thanks Dave, perhaps that is the way to go then if it becomes an issue. Hopefully it won't be but good to have a back up plan if it does. X

  • Yes in support of advice you have been given, you must get some strong letters written to keep you on the drug which supports you best. If you were to have a major incident the CCG would be spending more money on your care. MaryF

  • Well put Mary.

    I had clots on Warfarin, which must have cost the NHS money to keep me in hospital.


  • I do not think professionals are always so forward thinking. Early but more costly intervention is often more effective than post and very expensive intervention! However, it appears it's all about balancing the books at the given time! I will definitely put up a fight if I have to. X

  • Good for you. You are very right in what you say.

  • Getting the professionals to look holistically at you is the hardest thing in the world. Hope you get your Fragmin confirmation back quickly!

  • I will speak to Prifessor Khamashta next week. Thanks Mary.

  • Am also seeing Prof K next week, decided (after patients in my practice had issues on Rivaroxaban), to ask to go on Dabigatran (Pradaxa). I have been on this for 18 months now and it seems to suit me well. Prof K was OK with me being on this although not (yet) licenced. It could be another possibility or there's a newer noac (new oral anticoag) called Apixaban (don't know much about it) I know they're only about £1000pa, vs the 5k (which I agree CCG's do not like - particularly compared to warfarin - which is only a few £ per year). (They're not too keen on Dabigatran either) - but I'm not compliant on warfarin - Prof K said I may as well have taken nothing at times!

    Although these all work in a similar way - so unsure if 1 doesn't suit whether another would? Best speak to the Prof - may see you there Calebjacob!!! (Last time there were 4 of us all there within a few hours of each other - but we all wrote on here after we'd all (probably) been sitting together & gone home/shopping/pub!!)

  • Hello thanks for your response, it always helps to get other people's experience. I am going to have a good chat to Prof K when I see him next week. I am there next Thursday at 1:30pm so who knows who I may see there, maybe you!

    Anyway, I hope to get some answers but I definitely know I won't be going back in Rivaraxoban and Warfarin didn't suit me either so not many options left! I will look up your other suggestions and see what Prof K says.

    I hope you appointment goes well. Thanks again.

    Kindest Regards

    MAXINE x

  • Maxine,

    Ah, I'm there Weds 10am - they sure are busy people - helping so many of us!! Best of luck - Prof K certainly seems to know his drugs and variants so I know you'll have the best possible result for you! Best of luck next week! Chris xx

You may also like...